Alert archive / Tennessee / Wind Advisories in 2022

Wind Advisory 16, NWS Morristown, TN

April 13, 20225 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Apr 13, 2022, 3:58 AM EDT for 5 counties in Tennessee. It took effect at Apr 13, 2022, 8:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2022, 3:58 AM EDT (07:58 UTC)
In effect from
Apr 13, 2022, 8:00 AM EDT
Expired
Apr 14, 2022, 8:00 AM EDT
In force
24 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WWUS74 KMRX 130758
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
358 AM EDT Wed Apr 13 2022

TNZ041-043-072-074-087-131600-
/O.NEW.KMRX.WI.Y.0016.220413T1200Z-220414T1200Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
358 AM EDT Wed Apr 13 2022

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
THURSDAY...

* WHAT...South winds 10 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...From 8 AM this morning to 8 AM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
850 
WWUS74 KMRX 131555
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1155 AM EDT Wed Apr 13 2022

TNZ041-043-072-074-087-141200-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-220414T1200Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
1155 AM EDT Wed Apr 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...Until 8 AM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
198 
WWUS74 KMRX 131923
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
323 PM EDT Wed Apr 13 2022

TNZ041-043-072-074-087-140330-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-220414T1200Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
323 PM EDT Wed Apr 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Sevier Smoky 
  Mountains, Southeast Monroe and Blount Smoky Mountains 
  Counties.

* WHEN...Until 8 AM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
456 
WWUS74 KMRX 131924
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
324 PM EDT Wed Apr 13 2022

TNZ041-043-072-074-087-141200-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-220414T1200Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
324 PM EDT Wed Apr 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Sevier Smoky 
  Mountains, Southeast Monroe and Blount Smoky Mountains 
  Counties.

* WHEN...Until 8 AM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
855 
WWUS74 KMRX 140718
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
318 AM EDT Thu Apr 14 2022

TNZ041-043-072-074-087-141200-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-220414T1200Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
318 AM EDT Thu Apr 14 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Sevier Smoky 
  Mountains, Southeast Monroe and Blount Smoky Mountains 
  Counties.

* WHEN...Until 8 AM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Apr 13, 3:56 AM EDT, 2 minutes earlier.

Area forecast discussion, Apr 13, 3:56 AM EDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
356 AM EDT Wed Apr 13 2022

.SHORT TERM...(Today through Tomorrow)

Key Messages:

1. Gusty winds expected today, especially across the mountains of
East Tennessee where a Wind Advisory will be in effect.

2. Line of thunderstorms will move in from the west overnight, with
the main threat being damaging straight line winds along the
Cumberland Plateau.

Discussion:

Currently mid level ridging over the eastern US is being pushed
eastward by a strengthening low pressure system over the northern
plains as it moves towards the Great Lakes Region. Closer to home
surface observations are showing patchy fog developing across
portions of eastern TN into southwest VA, especially in areas that
received heavier rainfall amounts yesterday. A weak shortwave is
continuing to move out of the southeast through the Tennessee and
Ohio Valleys. This weak pre-frontal system is bringing light
precipitation to central and western portions of Tennessee/Kentucky.
Some very light precipitation may occur in the eastern side of
Tennessee, but moisture availability in the atmosphere is expected
to be fairly limited through most of today, with the best chances to
see some showers expected along the Cumberland Plateau.

As the frontal boundary near the Mississippi river continues to move
eastward the pressure gradient will tighten and help strengthen the
low level jet out of the south to southwest. This combined with
mostly sunny skies will lead to breezy conditions across the area
with good atmospheric mixing expected...Especially in the mountains
of east Tennessee. Will issue a Wind Advisory for the Mountains,
with the strongest winds expected to occur at elevations above 2,500
feet. As we move into the overnight hours, expect the gustiest winds
to decouple after the sun sets, but still will remain strong in the
higher elevations.

The front will begin to move into eastern Tennessee overnight,
bringing with it the the threat for strong to severe storms. Strong
storms will be ongoing from the Mississippi River this
afternoon/evening and move eastward across the state. As they begin
to move onto the Cumberland Plateau the best synoptic forcing and
jet dynamics will be weakening and moving northward...However there
will still be a threat for strong to severe storms moving into
eastern Tennessee overnight. Overnight instability looks fairly weak
with MUCAPE along the plateau maxing out around 500 J/kg. By the
time the storms move into eastern TN they'll likely be in the form
of a QLCS which leads to the primary threat being strong straight-
line winds. Can't completely rule out an isolated tornado along or
near the Plateau if storms become a bit more isolated, but again,
straight line winds up to around 60mph will be the main hazard
overnight. Almost all of the CAMs are in agreement that storm
activity really diminishes once the storms fall off the plateau,
with weaker shower and thunderstorm activity continuing until late
morning.

Cooler weather is expected behind the front as drier air from the
northwest filters in with daytime temperatures expected to be about
10-15 degrees cooler on Thursday compared to Wednesday.

.LONG TERM...(Thursday Night through Tuesday)...

Key Messages:

1. Drier air Thursday night into Friday.

2. Off and on rain chances return by Saturday and onward along with
progressively cooler temperatures towards the end of the period.

Cold front will be just east of the Appalachians to start the period
with dry air moving into the forecast area. Overnight lows will dip
down into the lower 40s for most areas. Dry air remains in place on
Friday and it will be the nicest day of the period. Mostly sunny
skies with highs in the low to mid 70s, which is around 5 degrees
above normal.

Friday night, we have a broad upper trough across the norther Great
Plains with a closed low over Ontario. An associated trailing cold
front extends down into the Ohio River Valley. Meanwhile, A broad
subtropical upper ridge is centered over Mexico. The aforementioned
trailing cold front will sag southward toward our area late in the
night and into Saturday morning. There isn't a ton of moisture
associated with the front itself, but the subtropical ridge to our
south will supply some moisture into our region. The added moisture
combined with the approaching front, as well as upper divergence due
to the phasing of the polar and subtropical jets, will be enough for
showers to develop across the area. Currently have slight and chance
POPs in place through day on Saturday for showers and a few storms.

The cold front should sag south of our area Saturday night, which
will allow for decreasing POPs due to drier air moving in. Will
still carry slight chance POP central TN Valley and southward due to
the front in the vicinity. A shortwave approaches on Sunday and
swings across our area Sunday night into Monday morning. POPs will
increase during this timeframe with mainly just showers. Models
diverge for the remainder of the period so will populate with
straight NBM guidance which gives us chance POPs.

SR

&&

.AVIATION...
06Z TAF DISCUSSION.

Tricky forecast overnight, with respect to light rain chances and
possible fog. No guidance is indicating fog is supposed to form
overnight, but surface observations are showing 90% or higher RH
at KTYS/TRI with low clouds forming. Have gone against guidance
and put in MVFR/IFR fog into the TAFs, but certainty is low on if
the patchy fog impacts an airport, and for how long. Winds will
pick up tomorrow and be fairly gusty out of the south/southwest
with the approaching front. Thunderstorms will move into eastern
Tennessee just beyond the end of the 24 hour forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             82  56  71  47  78 /  20  80  40   0  10
Knoxville McGhee Tyson Airport, TN  81  56  69  44  76 /  20  70  50   0  10
Oak Ridge, TN                       80  55  69  44  75 /  20  80  40   0  10
Tri Cities Airport, TN              78  56  66  40  73 /  20  60  70   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory from 8 AM this morning to 8 AM EDT Thursday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains-Southeast Greene-Southeast Monroe.

VA...NONE.
&&
Hazardous weather outlook, Apr 12, 3:06 PM EDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 PM EDT Tue Apr 12 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
306 PM EDT Tue Apr 12 2022 /206 PM CDT Tue Apr 12 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will develop Wednesday night ahead of a
strong cold front moving across the Tennessee Valley. Some
stronger storms will be possible late Wednesday night into
early Thursday morning, especially along and near the Cumberland
Plateau. Strong wind gusts and locally heavy rainfall are the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Wind Advisories in Tennessee, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.